Kansas, 2020

High Wind in Kansas, November 8, 2020

November 8, 2020 · NWS GID · 4 events in 4 counties and zones

Strong southerly winds affected portions of north central Kansas during the late morning and early afternoon hours on Sunday, November 8th. Peak wind gusts of 60 to 65 mph were observed by airport AWOS stations as well as various mesonet stations between roughly 9am and 2pm CST.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Strong southerly winds affected portions of north central Kansas during the late morning and early afternoon hours on Sunday, November 8th. Peak wind gusts of 60 to 65 mph were observed by airport AWOS stations as well as various mesonet stations between roughly 9am and 2pm CST. The primary areas affected were east of Highway 281. No significant damage was reported as a result of these strong winds.

The strong southerly winds occurred within a broad warm sector of an intense low pressure system tracking from the northern Rockies into the northern Plains. An anomalously strong low level jet developed over the Central Plains during the night of November 7th into the early morning hours of November 8th, in response to an increasing pressure gradient, and peaked at a magnitude of 60 to 70kt. Boundary layer mixing depth increased after sunrise on the morning of November 8th and managed to tap into the bottom of this low level jet, with the result being several hours of severe southerly synoptic winds being mixed down to the surface.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Nov 8, 5:44 AM CST, 3 hours 16 minutes earlier.

Area forecast discussion, Nov 8, 5:44 AM CST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
544 AM CST Sun Nov 8 2020

.DISCUSSION...(Today through Saturday)
Issued at 324 AM CST Sun Nov 8 2020

A few cirrus are moving through the forecast area early this
morning. Gusty south winds continue across the area.

The pressure gradient continues to be tight early this morning and
continues through the morning and into the afternoon. Winds aloft
are over 55 knots and as much as 65 knots during the morning before
decreasing a little during the afternoon, especially in the
afternoon. Will upgrade the high wind watch to a high wind warning.
The winds could be just a little less than the warning criteria, but
it should be close enough. The south winds should bring some
moisture to the area and there will be some clouds that move into
the area during the morning.

An upper level wave approaches the area tonight. There will be a few
showers and isolated thunderstorms in the northwest part of the area
during the evening. By late tonight, the showers and isolated
thunderstorms spread across the area. On Monday, a cold front will
move through the forecast area. Showers and maybe an isolated
thunderstorm are possible during the day Monday.

Monday night, the colder temperatures will move into the area. The
upper wave moves into the area and there will be another band of
precipitation moving into the area. Rain will change over to snow
for most of the area Monday night into early Tuesday morning. There
will be a very brief transition which could have some freezing rain
or sleet. It should be very brief and have little impact. Tuesday,
the temperatures will start to warm up and the snow will mix with or
change to rain again as the precipitation moves out of the area.

The period Tuesday night through Friday should be dry and cooler.
Low temperatures will be a little cooler early during this period.
Temperatures will be within a few degrees of normal for this time of
year.

Friday night into Saturday there is another upper level wave that
will move into the area. There is a chance for precipitation and
with temperatures falling off there could be some rain/snow mix late
Friday night into early Saturday morning.

&&

.AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Monday)
Issued at 542 AM CST Sun Nov 8 2020

Low level wind shear will continue for a few hours this morning.
Winds will increase early this morning and continue into the
afternoon. Later in the afternoon, winds will diminish a little.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...High Wind Warning until 3 PM CST this afternoon for NEZ039>041-
     046>049-060>064-072>077-082>087.

KS...High Wind Warning until 3 PM CST this afternoon for KSZ005>007-
     017>019.

&&

DISCUSSION...JCB
AVIATION...JCB
Hazardous weather outlook, Nov 8, 4:55 AM CST, 4 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
455 AM CST Sun Nov 8 2020

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
091200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
455 AM CST Sun Nov 8 2020

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

A High Wind Warning is in effect on Sunday for strong south wind
gusts around 55 mph. Please see High Wind Warning message for more
information.

A few non-severe thunderstorm are possible tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A few non-severe thunderstorms will be possible across portions
the outlook area Monday.

Monday night into Tuesday, a wintry mix of freezing rain, sleet
and snow is forecast, with light ice and snow accumulations
possible. With the potential for wintry weather early next week,
be sure to stay up to date on the latest forecasts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Jewell

When
November 8, 9:00 AM CST to 2:00 PM CST
Where
Jewell forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
39.785, -98.218 (the zone’s center; the record gives no point)

Wind gusts estimated to be near 60 MPH, based on neighboring observations, occurred during the late morning through early afternoon hours.

High Wind, Osborne

When
November 8, 9:00 AM CST to 2:00 PM CST
Where
Osborne forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
39.350, -98.768 (the zone’s center; the record gives no point)

Wind gusts estimated to be near 60 MPH, based on neighboring observations, occurred during the late morning through early afternoon hours.

High Wind, Smith

When
November 8, 9:00 AM CST to 2:00 PM CST
Where
Smith forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.785, -98.785 (the zone’s center; the record gives no point)

Wind gusts estimated to be near 60 MPH occurred during the late morning through early afternoon hours. A wind gust of 58 MPH was measured by a mesonet station located 8 miles north of Bellaire at 10:24 AM CST.

High Wind, Mitchell

When
November 8, 9:00 AM CST to 2:00 PM CST
Where
Mitchell forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
39.393, -98.209 (the zone’s center; the record gives no point)

Wind gusts estimated to be near 60 MPH occurred during the late morning through early afternoon hours. A wind gust of 64 MPH was measured by a mesonet station located near Cawker City at 12:43 PM CST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 923683, 923686, 923687, 923688.